Today at lunch-time I went to the Cancer Center at Mayo Clinic to pick up the new drug I am starting tomorrow as part of clinic trial “Alliance #A031201” which is studying the effectiveness of treating patients with progressive metastatic castration-resistant prostate cancer (CRPC) with either enzalutamide (Xtandi) alone or a combination of enzalutamide (Xtandi), abiraterone acetate (Zytiga,) and prednisone.
It is a randomized study, meaning some patients get the Xtandi and some get the Xtandi, Zytiga and Prednisome. A computer spits out who gets what, and after much consideration I have been hoping for the Xtandi alone.
Yesterday I received an email from the study coordinator at Mayo Clinic informing me that I would be receiving the Xtandi alone –exactly as I wanted.
My rationale has been that there are currently “X” number of treatments available for my type of prostate cancer and both of these drugs are currently in my arsenal…separately. If I use them both up at the same time, once they stop working, as they typically do, I have fewer options.
I am also not keen on taking so many drugs, and have concerns about the side effects and the negative impact on my body. Each drug has its own side effects but combined, they seem to be out-of-control.
The side effects for Xtandi, without the Zytiga and Prednisone, are still scary as hell. The standard side effects include:
- weakness or feeling more tired than usual
- back pain
- decreased appetite (I need that – even though my doctor doesn’t want me to lose weight)
- joint pain
- hot flashes (I’ve been having these for 1 ½ years already)
- upper respiratory tract infection
- swelling in your hands, arms, legs, or feet
- shortness of breath
- muscle and bone pain
- weight loss
- high blood pressure
- A feeling that you or things around you are moving or spinning (vertigo).
There are even some more serious side effects:
- Posterior Reversible Encephalopathy Syndrome (PRES).
- Falls and injuries from falls.
None of it sounds much fun, and I am hoping this drug doesn’t negatively impact my quality of life. Up to this point, other than when I was doing the chemotherapy, my disease has had little impact on how I live my life. I don’t want that to change and suddenly start feeling the effects of the drugs and that becomes my entire life.
We leave for vacation in Yellowstone and Glacier National Parks in 14 days and I plan to hike a minimum of one hour each day. I am hoping Xtandi doesn’t change that.
Wish me luck!
Below are a couple of links regarding my clinical trial….